Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 303, NWS Nashville, TN

June 19, 2011Macon County, Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 19, 2011, 5:29 PM CDT for Macon County, Sumner County, Tennessee. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 5:29 PM CDT (22:29 UTC)
Expired
Jun 19, 2011, 6:15 PM CDT
In force
46 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Macon County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 46 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 5:47 PM CDTHAIL 1.755 N Westmoreland, TN
Jun 19, 5:57 PM CDTHAIL 2.52 E Westmoreland, TNLARGEST HAIL MEASURED AT 2.25 INCHES
Jun 19, 5:59 PM CDTHAIL 12 Se Westmoreland, TN
Jun 19, 6:04 PM CDTHAIL 2.75Westmoreland, TNBASEBALL SIZE HAIL WAS REPORTED IN THE OAK GROVE COMMUNITY AT STATE HIGHWAY 174 AND PLEASANT GROVE ROAD.
Jun 19, 6:25 PM CDTHAIL 1Lafayette, TNDIME TO QUARTER SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 12:52 PM CDTTornado WatchSPC8 hr
Jun 19, 5:01 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS54 KOHX 192229
SVROHX
TNC111-165-192315-
/O.NEW.KOHX.SV.W.0303.110619T2229Z-110619T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
529 PM CDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 615 PM CDT

* AT 526 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  RAPIDS...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTMORELAND...
  LAFAYETTE...
  RED BOILING SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STRONG BUILDING...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM SUNDAY EVENING FOR
CENTRAL TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT MONDAY MORNING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3663 8583 3641 8584 3646 8617 3648 8618
      3649 8624 3648 8622 3647 8623 3651 8657
      3665 8652 3666 8651
TIME...MOT...LOC 2229Z 280DEG 36KT 3661 8636

$$

FORECASTER:07
1 follow-up statement
696 
WWUS54 KOHX 192258
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
558 PM CDT SUN JUN 19 2011

TNC111-165-192315-
/O.CON.KOHX.SV.W.0303.000000T0000Z-110619T2315Z/
MACON TN-SUMNER TN-
558 PM CDT SUN JUN 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SUMNER AND MACON COUNTIES UNTIL 615 PM CDT...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WESTMORELAND...OR 8 MILES WEST OF LAFAYETTE...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAFAYETTE AND RED BOILING SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3663 8583 3642 8584 3646 8617 3648 8618
      3649 8624 3647 8623 3648 8626 3658 8642
      3661 8651 3665 8652 3666 8651
TIME...MOT...LOC 2257Z 285DEG 27KT 3655 8613

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:25 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 19, 3:25 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CDT SUN JUN 19 2011

.DISCUSSION...SURFACE MAP AT 20Z SHOWS HIGH PRESSURE RIDGING FROM
NW TO SE ACROSS MIDDLE TENNESSEE, WITH A DEEP LOW OVER THE CENTRAL
PLAINS, AND A WARM FRONT WELL NORTH OF THE OHIO VALLEY. UPPER
RIDGE IS NOW REPLACING THE ZONAL FLOW WE HAVE SEEN THE PAST COUPLE
OF DAYS. CONVECTION HAS YET TO DEVELOP THIS AFTERNOON, ALTHOUGH
TEMPERATURES HAVE RECOVERED CONSIDERABLY FOLLOWING THIS MORNING'S
RAINFALL. WILL LEAVE IN ISOLATED POP'S OVERNIGHT MOST AREAS, WITH
HOT WEATHER EXPECTED MONDAY AND TUESDAY. AFOREMENTIONED SURFACE
LOW WILL SLOWLY TRACK NORTHEASTWARD TOWARD THE GREAT LAKES WHILE
DRAGGING A COLD FRONT TOWARD MIDDLE TENNESSEE. EXPECT FROPA ON
WEDNESDAY, WITH WIDESPREAD CONVECTION POSSIBLE. A SECONDARY
SHORTWAVE, COUPLED WITH ABUNDANT LOW-LEVEL MOISTURE, WILL KEEP
POP'S IN THE FORECAST AT LEAST THROUGH THE END OF THE WEEK, ALBEIT
WITH COOLER TEMPERATURES FROM WEDNESDAY THROUGH THE END OF THE
PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      71  95  74  94 /  20  10   0  30
CLARKSVILLE    72  94  72  92 /  10  10   0  30
CROSSVILLE     68  90  69  89 /  20  10  10  10
COLUMBIA       72  95  74  94 /  20  10   0  30
LAWRENCEBURG   71  95  73  92 /  20  10   0  30
WAVERLY        72  95  73  92 /  10  10   0  30
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Jun 19, 5:27 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT SUN JUN 19 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MOST OF MIDDLE
TENNESSEE TODAY. STRONG OR DAMAGING WINDS ARE POSSIBLE WITH THESE
STORMS. THE GREATEST CHANCE FOR SEVERE STORMS IS THIS MORNING
ACROSS THE NORTH HALF OF MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL IMPACT MIDDLE TENNESSEE
BY THE MIDDLE OF THE WEEK. THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH FRIDAY. SOME OF THESE STORMS MAY BE SEVERE MAINLY ON
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED TODAY AND
WEDNESDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

49

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:12 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale48 min
Jun 19, 6:20 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner25 min
Jun 19, 6:56 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett, Putnam and 2 more49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.